Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Austin/San Antonio, TX

March 4, 2004Bexar County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 4, 2004, 3:20 PM CST for Bexar County, Guadalupe County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2004, 3:20 PM CST (21:20 UTC)
Expired
Mar 4, 2004, 4:15 PM CST
In force
55 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bexar County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 10 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 042120
SVRSAT
TXC029-187-042215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
320 PM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN TEXAS...
  GUADALUPE
  BEXAR

* UNTIL 415 PM CST

* AT 320 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SCHERTZ...OR ABOUT OVER UNIVERSAL CITY...
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTH OF SEGUIN AT 335 PM
  2 MILES SOUTH OF GERONIMO AT 340 PM
  OVER KINGSBURY AT 350 PM

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A
PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM IF A TORNADO IS SPOTTED.


LAT...LON 2959 9832 2968 9810 2974 9800 2978 9783
          2969 9774 2966 9765 2959 9768 2958 9777
          2951 9808 2947 9828

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 2:47 PM CST, 33 minutes earlier.

Area forecast discussion, Mar 4, 2:47 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
247 PM CST THU MAR 4 2004

.DISCUSSION...
SQUALL LINE CONTINUES TO MOVE EAST AT 40 MPH ACROSS THE CWA.  HAVE
BEEN CLEARING COUNTIES FROM THE TORNADO WATCH AS IT PROGRESSES.  SO
FAR, THERE HAVE BEEN ISOLATED REPORTS OF SEVERE STORMS.  EXPECT LINE
TO CONTINUE TO MOVE EAST AND WILL LIKELY END WATCH WITH USUAL ZONE
ISSUANCE TIME.  HOWEVER, WILL KEEP SEVERE/LOCALLY HEAVY RAINFALL
MENTIONS FOR THE EASTERN CWA THIS EVENING.  BOUNDARY MAY STALL IN FAR
SOUTHEAST OVERNIGHT WHILE WAITING FOR MAIN TROUGH PASSAGE ON FRIDAY.
HAVE KEPT SLIGHT POPS FOR OVERNIGHT INTO FRIDAY MORNING FOR FAR
SOUTHEAST. REMAINDER OF THE FORECAST PERIOD, FAIR WEATHER WILL
PREVAIL AS ZONAL TO NORTHWEST FLOW ALOFT PREVAIL WITH PERIODS OF
RIDGING SURFACE AND ALOFT.  SHORT-WAVE DROPPING THROUGH THE MID WEST
ON SUNDAY WILL SEND A FRONT THROUGH THE CWA, HOWEVER LACK OF MOISTURE
WILL PRECLUDE POPS WITH MAIN AFFECT TO MAINTAIN COOL OVERNIGHT
TEMPERATURES.  MOISTURE RETURNS MIDDLE TO LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              51  76  45  72 /  20   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  47  76  40  72 /  20   0   0   0
DEL RIO INTL AIRPORT           49  78  44  77 /  10   0   0   0
SAN ANTONIO INTL AIRPORT       50  78  45  74 /  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

04/06
Hazardous weather outlook, Mar 4, 5:34 AM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CST THU MAR 4 2004

TXZ171>173-183>194-202>209-217>225-228-051200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE
NORTHEAST QUARTER OF SOUTH CENTRAL TEXAS...INCLUDING THE AUSTIN METRO
AREA.  THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF THE AREA. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN COVERAGE THIS
MORNING...THEN EXIT SOUTH CENTRAL TEXAS TO THE NORTHEAST BETWEEN 3 PM
AND 6 PM LATER TODAY. FLASH FLOODING IS A THREAT TODAY AS WELL. FOR
FURTHER DETAILS PLEASE REFER TO THE FLOOD WATCH PRODUCT ISSUED BY
THIS OFFICE AT 400 AM.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Mar 4, 12:00 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1200 PM CST THU MAR 4 2004

TXZ183-184-041900-
EDWARDS-VAL VERDE-
1200 PM CST THU MAR 4 2004

...TORNADO WATCH FOR EDWARDS COUNTY UNTIL 3 PM...

...TORNADO WATCH CANCELLED FOR VAL VERDE COUNTY...

THE TORNADO WATCH PREVIOUSLY ISSUED FOR VAL VERDE COUNTY HAS BEEN
CANCELLED.

THE LINE OF THUNDERSTORMS HAS MOVED EAST OF VAL VERDE COUNTY.

THE TORNADO WATCH REMAINS IN EFFECT FOR EDWARDS COUNTY.

THE LINE OF THUNDERSTORMS WILL MOVE THROUGH THE COUNTY BY 1 PM.
LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE WITH THE
STORMS.
Special weather statement, Mar 4, 12:45 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1245 PM CST THU MAR 4 2004

TXZ171>173-184>192-202>206-217>219-228-041945-
BANDERA-BEXAR-BLANCO-BURNET-COMAL-DIMMIT-EDWARDS-FRIO-GILLESPIE-HAYS-
KENDALL-KERR-KINNEY-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-UVALDE-
WILLIAMSON-ZAVALA-
1245 PM CST THU MAR 4 2004

...TORNADO WATCH IN EFFECT FOR THE HILL COUNTRY AND PORTIONS OF
SOUTH CENTRAL TEXAS UNTIL 5 PM...

...TORNADO WATCH CANCELLED FOR EDWARDS COUNTY...

THE TORNADO WATCH PREVIOUSLY ISSUED FOR EDWARDS COUNTY HAS BEEN
CANCELLED.

THE LINE OF THUNDERSTORMS HAS MOVED EAST OF EDWARDS COUNTY.

THE TORNADO WATCH REMAINS IN EFFECT FOR BANDERA...BEXAR...BLANCO...
BURNET...COMAL...DIMMIT...FRIO...GILLESPIE...HAYS...KENDALL...KERR...
KINNEY...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...
WILLIAMSON...AND ZAVALA COUNTIES.

THE LINE OF THUNDERSTORMS EXTENDS FROM EL INDIO TO BRACKETTVILLE TO
JUNCTION WITH ISOLATED THUNDERSTORMS AHEAD OF THE LINE.  THIS LINE
WILL CONTINUE TO MOVE EAST AT 35 MPH.  LARGE HAIL...DAMAGING WINDS...
AND TORNADOES ARE POSSIBLE.
Local storm report, Mar 4, 1:58 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
158 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             HONDO                   29.36N 99.16W
03/04/2004  0.75 INCH        MEDINA             TX   PUBLIC

&&

JWZ
Special weather statement, Mar 4, 2:00 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
200 PM CST THU MAR 4 2004

TXZ171>173-185>192-202>206-217>219-228-042100-
BANDERA-BEXAR-BLANCO-BURNET-COMAL-DIMMIT-FRIO-GILLESPIE-HAYS-KENDALL-
KERR-KINNEY-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-UVALDE-WILLIAMSON-
ZAVALA-
200 PM CST THU MAR 4 2004

...TORNADO WATCH IN EFFECT FOR THE EASTERN HILL COUNTRY AND PORTIONS
OF SOUTH CENTRAL TEXAS UNTIL 5 PM...

...TORNADO WATCH CANCELLED FOR THE WESTERN HILL COUNTRY AND ADJACENT
RIO GRANDE PLAINS...

THE TORNADO WATCH PREVIOUSLY ISSUED FOR WESTERN HILL COUNTRY AND
ADJACENT RIO GRANDE PLAINS HAS BEEN CANCELLED WHILE REMAINS IN
EFFECT FOR THE EASTERN HILL COUNTRY AND ADJACENT SOUTH CENTRAL
TEXAS.

THE WATCH IS NO LONGER FOR

KINNEY...MAVERICK...REAL...AND UVALDE

THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THESE COUNTIES.

THE TORNADO WATCH REMAINS IN EFFECT FOR BANDERA...BEXAR...BLANCO...
BURNET...COMAL...DIMMIT...FRIO...GILLESPIE...HAYS...KENDALL...KERR...
LLANO...MEDINA...TRAVIS...WILLIAMSON...AND ZAVALA COUNTIES.

THE LINE OF THUNDERSTORMS EXTENDS FROM CARRIZO SPRINGS TO HONDO TO
LLANO.  THIS LINE WILL CONTINUE TO MOVE EAST AT 40 MPH.  LARGE
HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE.
Special weather statement, Mar 4, 2:25 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CST THU MAR 4 2004

TXZ171>173-185>192-202>206-217>219-228-042100-
BANDERA-BEXAR-BLANCO-BURNET-COMAL-DIMMIT-FRIO-GILLESPIE-HAYS-KENDALL-
KERR-KINNEY-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-UVALDE-WILLIAMSON-
ZAVALA-
225 PM CST THU MAR 4 2004

...TORNADO WATCH IN EFFECT FOR THE EASTERN HILL COUNTRY AND PORTIONS
OF SOUTH CENTRAL TEXAS UNTIL 5 PM...

THE TORNADO WATCH REMAINS IN EFFECT FOR THE EASTERN HILL COUNTRY AND
ADJACENT SOUTH CENTRAL TEXAS.

THE TORNADO WATCH REMAINS IN EFFECT FOR
BANDERA...BEXAR...BLANCO...BURNET...COMAL...DIMMIT...FRIO...GILLESPIE
...HAYS...KENDALL...KERR...LLANO...MEDINA...TRAVIS...WILLIAMSON...AND
 ZAVALA COUNTIES.

THE LINE OF THUNDERSTORMS EXTENDS FROM CARRIZO SPRINGS TO HONDO TO
LLANO.  THIS LINE WILL CONTINUE TO MOVE EAST AT 40 MPH.  LARGE
HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE.
Special weather statement, Mar 4, 2:26 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
226 PM CST THU MAR 4 2004

TXZ171>173-185>192-202>206-217>219-228-042130-
BANDERA-BEXAR-BLANCO-BURNET-COMAL-DIMMIT-FRIO-GILLESPIE-HAYS-KENDALL-
KERR-KINNEY-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-UVALDE-WILLIAMSON-
ZAVALA-
226 PM CST THU MAR 4 2004

...TORNADO WATCH IN EFFECT FOR THE EASTERN HILL COUNTRY AND PORTIONS
OF SOUTH CENTRAL TEXAS UNTIL 5 PM...

...TORNADO WATCH CANCELLED FOR THE WESTERN HILL COUNTRY AND ADJACENT
RIO GRANDE PLAINS...

THE TORNADO WATCH PREVIOUSLY ISSUED FOR WESTERN HILL COUNTRY AND
ADJACENT RIO GRANDE PLAINS HAS BEEN CANCELLED WHILE REMAINS IN
EFFECT FOR THE EASTERN HILL COUNTRY AND ADJACENT SOUTH CENTRAL
TEXAS.

THE WATCH IS NO LONGER FOR

GILLESPIE...KERR...KINNEY...LLANO...MAVERICK...REAL...AND UVALDE

THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THESE COUNTIES.

THE TORNADO WATCH REMAINS IN EFFECT FOR BANDERA...BEXAR...BLANCO...
BURNET...COMAL...DIMMIT...FRIO...HAYS...KENDALL...MEDINA...TRAVIS...
WILLIAMSON...AND ZAVALA COUNTIES.

THE LINE OF THUNDERSTORMS EXTENDS FROM CARRIZO SPRINGS TO CASTROVILLE
TO BURNET.  THIS LINE WILL CONTINUE TO MOVE EAST AT 40 MPH.  LARGE
HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 9:50 AM CSTSevere Thunderstorm WarningEWXVal Verde55 min
Mar 4, 11:28 AM CSTSevere Thunderstorm WarningEWXKinney, Val Verde62 min
Mar 4, 1:50 PM CSTSevere Thunderstorm WarningEWXMedina25 min
Mar 4, 2:21 PM CSTSevere Thunderstorm WarningEWXBexar39 min
Mar 4, 2:40 PM CSTTornado WarningEWXBexar35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.